Alert archive / Nevada / Wind Advisories in 2009

Wind Advisory 26, NWS Las Vegas, NV

April 28, 2009Clark County, Esmeralda County, Nye County, Nevada; San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Apr 28, 2009, 3:50 AM PDT for Clark County, Esmeralda County, Nye County, Nevada; San Bernardino County, California. It took effect at Apr 28, 2009, 1:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2009, 3:50 AM PDT (10:50 UTC)
In effect from
Apr 28, 2009, 1:00 PM PDT
Expired
Apr 28, 2009, 8:51 PM PDT
In force
8 hr
Issued by
NWS Las Vegas, NV

Counties San Bernardino County, CA, Clark County, NV, Esmeralda County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 171 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 10.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2009-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2009-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3452 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 281050
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 AM PDT TUE APR 28 2009

CAZ523-282300-
/O.NEW.KVEF.WI.Y.0026.090428T2000Z-090429T0600Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN
350 AM PDT TUE APR 28 2009

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING FOR NORTHWEST SAN BERNARDINO COUNTY.

A DISTURBANCE ROTATING AROUND AN AREA OF LOW PRESSURE IN THE
PACIFIC NORTHWEST WILL BRING INCREASING WESTERLY WINDS THIS
AFTERNOON. SUSTAINED WINDS BETWEEN 25 AND 35 MPH CAN BE EXPECTED
WITH GUSTS UP TO 45 MPH. THE STRONG WINDS WILL PERSIST THROUGH
MUCH OF THE EVENING BEFORE DECREASING TO 10 TO 20 MPH OVERNIGHT.

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND...OR WIND
GUSTS OF 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS75 KVEF 282113
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
213 PM PDT TUE APR 28 2009

NVZ014-017-290600-
/O.EXA.KVEF.WI.Y.0026.000000T0000Z-090429T0600Z/
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
INCLUDING THE CITIES OF...BEATTY...GOLDFIELD...SILVER PEAK...
DYER...PAHRUMP...INDIAN SPRINGS...DESERT ROCK...AMARGOSA VALLEY
213 PM PDT TUE APR 28 2009

...WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
WESTERN CLARK...CENTRAL AND SOUTHERN NYE COUNTIES.

A DISTURBANCE ROTATING AROUND AN AREA OF LOW PRESSURE IN THE
PACIFIC NORTHWEST IS CREATING GUSTY SOUTHWEST WINDS IN THE
ADVISORY AREA. SUSTAINED WINDS BETWEEN 25 AND 35 MPH CAN BE
EXPECTED WITH GUSTS UP TO 50 MPH. THE STRONG WINDS WILL PERSIST
THROUGH MUCH OF THE EVENING BEFORE DECREASING OVERNIGHT.

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND...OR WIND
GUSTS OF 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

CAZ523-290600-
/O.CON.KVEF.WI.Y.0026.000000T0000Z-090429T0600Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN
213 PM PDT TUE APR 28 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

A WIND ADVISORY FOR THE WESTERN MOJAVE DESERT REMAINS IN EFFECT
UNTIL 11 PM PDT THIS EVENING.

A DISTURBANCE ROTATING AROUND AN AREA OF LOW PRESSURE IN THE
PACIFIC NORTHWEST WILL CREATE GUSTY WEST WINDS THIS AFTERNOON AND
INTO THE EVENING. SUSTAINED WINDS BETWEEN 25 AND 35 MPH ARE EXPECTED
WITH GUSTS UP TO 45 MPH. THE STRONG WINDS WILL PERSIST THROUGH
MUCH OF THE EVENING BEFORE DECREASING TO 10 TO 20 MPH OVERNIGHT.

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND...OR WIND
GUSTS OF 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
000 
WWUS75 KVEF 290351
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
851 PM PDT TUE APR 28 2009

CAZ523-NVZ014-017-290500-
/O.CAN.KVEF.WI.Y.0026.000000T0000Z-090429T0600Z/
WESTERN MOJAVE DESERT-ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN...BEATTY...
GOLDFIELD...SILVER PEAK...DYER...PAHRUMP...INDIAN SPRINGS...
DESERT ROCK...AMARGOSA VALLEY
851 PM PDT TUE APR 28 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE WIND
ADVISORY FOR NORTHWEST SAN BERNARDINO COUNTY CALIFORNIA AND FOR
WESTERN CLARK...CENTRAL AND SOUTHERN NYE COUNTIES IN NEVADA.

WIND SPEEDS HAVE DECREASED THIS EVENING AND MOST AUTOMATED SENSORS
WITHIN THE ADVISORY AREA WERE REPORTING GUSTS LESS THAN 30 MPH AS
OF 830 PM PDT. WINDS WILL CONTINUE TO DIMINISH THE REST OF
TONIGHT.

$$

JA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Apr 27, 9:35 PM PDT, 6 hours 15 minutes earlier.

Area forecast discussion, Apr 27, 9:35 PM PDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
935 PM PDT MON APR 27 2009

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL REMAIN NORTH OF THE AREA
THROUGH THURSDAY WITH BREEZY TO WINDY CONDITIONS EXPECTED ACROSS THE
REGION. DRY WEATHER WITH NEAR NORMAL TEMPERATURES ON TUESDAY WILL BE
FOLLOWED BY SLIGHT WARMING INTO THE MIDDLE OF THE WEEK. &&

.UPDATE...OVERALL THE FORECAST TRENDS APPEAR TO BE IN LINE WITH
THE 00Z NAM AND GFS SOLUTIONS. ONE CONCERN IS THE POTENTIAL FOR
DOWNSLOPE WINDS ALONG THE EASTERN SIERRA SLOPES THE REST OF
TONIGHT THROUGH TUESDAY MORNING. WATER VAPOR IMAGERY AND THE 00Z
NAM/GFS SHOW A SHORTWAVE CURRENTLY SWINGING ACROSS NORTHERN
CALIFORNIA. VERTICAL CROSS SECTIONS SHOW MARGINALLY FAVORABLE
DOWNSLOPE CONDITIONS FROM THIS EVENING THROUGH 15Z TUESDAY.
HOWEVER...THE LATEST OBSERVATIONS NEAR INDEPENDENCE INDICATED GUSTS
HAVE BEEN LESS THAN 30 MPH SO FAR. WILL KEEP A CLOSE EYE ON TRENDS
BUT NO PLANS TO UPDATE FOR NOW. -ADAIR-
&&

.AVIATION...FOR MCCARRAN...SOUTH SOUTHWEST WINDS WILL CONTINUE
THROUGH TONIGHT AND INTO TUESDAY. WINDS WILL INCREASE AND BECOME
GUSTY AGAIN TUESDAY EARLY AFTERNOON AND CONTINUE FROM THE SOUTHWEST.
THE HIGH CIRRUS MOVE EAST OVERNIGHT LEAVING TUESDAY MOSTLY CLEAR.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTHWEST WINDS WILL SUBSIDE OVERNIGHT
THEN PICK UP AGAIN TUESDAY AFTERNOON. MECHANICAL TURBULENCE CAN BE
EXPECTED IN THE LEE OF MOUNTAIN RANGES THROUGH TUESDAY EVENING.
&&

.PREV DISCUSSION.../910 PM PDT MON APR 27 2009/

.SHORT TERM...SOUTHERLY WINDS ARE INCREASING ACROSS THE REGION THIS
AFTERNOON AS SHORTWAVE ENERGY APPROACHES FROM THE NORTH. WIND GUSTS
ARE GENERALLY IN THE 25-35 MPH RANGE WITH LOCALLY STRONGER GUSTS
ESSENTIALLY CONFINED TO THE FAVORED AREA OF CENTRAL NYE COUNTY. A
FAIRLY THICK VEIL OF CIRRUS HAS MOVED OVER THE CENTRAL AND SOUTHERN
CWA TODAY LEAVING THESE AREAS MORE PARTLY SUNNY THAN MOSTLY SUNNY.
THE SHORTWAVE IS FORECAST TO MOVE ACROSS NORTHERN CALIFORNIA/NEVADA
TONIGHT AND WILL BE WELL EAST OF THE AREA TUESDAY. 12Z/18Z MODELS
WERE NOT AS AGGRESSIVE WITH WIND SPEEDS ON TUESDAY WITH 10-20 MPH
SPEEDS LIKELY TO COVER MOST AREAS. HOWEVER... STRONGER GUSTS ARE
POSSIBLE IN MAINLY THE EASTERN ZONES WHICH COULD AFFECT FIRE
CONDITIONS. SEE THE FIRE WEATHER DISCUSSION BELOW FOR FURTHER
DETAILS. OTHERWISE...DRY WESTERLY FLOW CONTINUES THROUGH THURSDAY AS
THE UPPER LOW MOVES EAST FROM THE PACIFIC NORTHWEST THROUGH THE
NORTHERN GREAT BASIN. NO PRECIPITATION IS EXPECTED IN THE SHORT TERM
AND TEMPERATURES WILL RUN NEAR OR SLIGHTLY ABOVE NORMAL.

.LONG TERM...GOOD MODEL AGREEMENT AND HENCE LITTLE FORECAST CHANGE
THIS AFTERNOON. EXTENDED STARTS FRIDAY WITH A SHORT WAVE RIDGE OVER
THE AREA THAT WILL BE PUSHED EAST BY A SHORTWAVE THROUGH LATE FRIDAY
AND EARLY SATURDAY. THERE IS USUALLY LITTLE MOISTURE ASSOCIATED WITH
THESE QUICK MOVERS. HOWEVER...DID INCREASE POPS FOR OUR NORTHERN
ZONES IN THE THE HIGHER ELEVATIONS SINCE PATTERN CONFIDENCE IS
HIGHER. AFTER SATURDAYS SYSTEM WEAKEN ZONAL FLOW SETS UP TO BE
REPLACED BY NORTHWEST FLOW AS RIDGE BUILDS IN FROM OFF SHORE. &&

.FIRE WEATHER...THE FIRE WEATHER WATCH WILL BE CONTINUED FOR TUESDAY
AFTERNOON AND EVENING DUE TO UNCERTAINTY IN THE WIND FORECAST. DRY
CONDITIONS WITHIN THE WATCH AREA ARE STILL ANTICIPATED WITH RH
LEVELS DROPPING BELOW 15 PERCENT TUESDAY AFTERNOON. NEW MODEL DATA
HOWEVER IS LESS AGGRESSIVE WITH WIND SPEEDS IN GENERAL FOR TUESDAY
AND IF THE 00Z MODELS SHOW THE SAME TREND...THE WATCH COULD POSSIBLY
BE CANCELLED OVERNIGHT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR NVZ461-465.
AZ...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR AZZ102.
CA...NONE.
&&

SALMEN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 27, 5:16 AM PDT, 22 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
516 AM PDT MON APR 27 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-280400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
516 AM PDT MON APR 27 2009 /516 AM MST MON APR 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDS ARE EXPECTED TO INCREASE TUESDAY AS A LOW PRESSURE SYSTEM IN
THE PACIFIC NORTHWEST STRENGTHENS. THERE IS POTENTIAL FOR
WIDESPREAD WIND GUSTS BETWEEN 35 AND 40 MPH AND LOW RELATIVE
HUMIDITY...CREATING CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF
CLARK...LINCOLN AND MOHAVE COUNTIES TUESDAY AFTERNOON AND EVENING.
A FIRE WEATHER WATCH HAS BEEN ISSUED. OTHERWISE...DRY WEST TO
SOUTHWEST FLOW WILL PERSIST TUESDAY THROUGH FRIDAY. A LOW PRESSURE
SYSTEM MOVING INTO NEVADA SATURDAY WILL BRING A CHANCE OF SHOWERS
TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:46 AM PDTRed Flag WarningVEFClark, Lincoln17 hr

Nearby

Wind Advisories in Nevada, 2009Wind Advisories in California, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.